Hail, Johnson
- When
- May 25, 4:55 AM CST
- Where
- Johnson County, 0.54 mi W of (Ojc)johnson Co Exec
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.850, -94.740
A warm front over east central Kansas, during the morning hours of May 25, 2012, lifted north and produced a large area thunderstorms. An isolated severe thunderstorm with large hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front over east central Kansas, during the morning hours of May 25, 2012, lifted north and produced a large area thunderstorms. An isolated severe thunderstorm with large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 2:57 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT Fri May 25 2012
.DISCUSSION...
Surface boundary currently stretches from just north of St Louis to
near Chanute this morning, residing just south of the forecast area.
While convection has generally died down along this feature early
this morning, there could be some redevelopment of scattered
thunderstorms as a subtle wave over central KS interacts with the
front later this morning. Kept low-chance pops for the southern and
western CWA through early afternoon as the front begins to lift north
as a warm front.
Front should slowly lift to near or just north of a KC-Moberly line
by 00Z this evening. Dewpoints in the upper 60s to near 70 and sfc
temps in the middle to upper 80s will create a moderately to strongly
unstable airmass near and south of the boundary later this afternoon.
Meanwhile increasing 850 hPa winds atop of the frontal boundary will
yield very high 0-3 km helicity values in the 300-500 m2/s2 range.
This environment will be more than supportive of supercells if
storms should fire along the warm front...which is a big IF for 2
reasons: potential capping and ill-defined upper level forcing. As
the warm front nudges northward this afternoon, increasing 700-hPa
winds will cause an strengthening EML to overspread the warm layer with
700-hPa temps rising to near or above 12C. A modified 21Z forecast
sounding for MCI with a sfc temp/dpt of 85/69 shows a potentially-
breakable 20-40 J/kg of CIN associated with the EML...if forcing is
strong enough to overcome it. This is the second concern as midlevel
height rises over the warm sector will greatly cut back on any upper
forcing over the area. However last 2 runs of the NAM, and to a
lesser extent the GFS, suggest a subtle 700-hPa impulse will track
into NE KS around 21Z resulting in convective initiation over western
portions of the forecast area. The NAM originates this feature out of
southeast New Mexico early this morning, though current water vapor
imagery shows little if any signs of any disturbance over that area.
Given the very high uncertainty, will carry slight chance to low
chance PoPs across the central and northwest forecast area for this
afternoon but confidence in any convection across this area is not
high. Given the environment, any storm that does develop could
potentially become a strong supercell capable of very large hail and
isolated tornadoes near the warm front.
Warm front will continue to surge northward this evening taking any
chances for convection north of the forecast area by early Saturday
morning. This will leave the entire region warm sectored for Saturday
where 850 hPa temps will soar into the 23-26C range, a highly-
anomalous 3 std dev's above the norm for late May. This should make
low-90s easily attainable which would be near record values as
outlined below in the climate discussion below. May see highs push
into the middle 90s given the 850 temps, but didn't go this
aggressive given the potential for high clouds to cut down on the
full warming potential. A flattening of the southeast US upper ridge
will bring 850 hPa temps slightly cooler on Sunday, but still
supportive of highs near 90. This flattening of the upper ridge will
allow for a front to approach northwest portions of the forecast area
late Sunday night with an attendant threat for showers and storms
across that area.
Hawblitzel
Medium Range (Monday through Thursday)...
Compared with the lack of systems to produce precipitation over the
CWA this month, this 4 day period offers hope at seeing a more
active pattern and beneficial rainfall. The medium range models are
in good agreement to start out the period as a relatively large
upper trough lifts northeast through the Northern Plains and Upper
MS Valley. The associated cold front will likely weaken as tracks
east through MO on Monday as the primary upper support lifts further
away from the forecast area. Thus, convection more likely to be
scattered with this system and only warrants 30-40% pops.
Tuesday currently looking benign with weak high pressure slipping
into the region. Another shortwave is progged to quickly move
through the Pacific Northwest on Tuesday. GFS/ECMWF differ on how
they handle this next feature. The GFS is more progressive and takes
a southern track of the system while decoupling it from the broader
upper trough extending across the Great Lakes and southeast Canada.
The 00Z ECMWF eventually comes around to the GFS solution but is
about 12 hours slower in its arrival into the Mid MS Valley. Believe
it's too early to be grabbing onto likely pops this far out with the
models not being totally in sync. However, a reasonable first stab
is to go with high chance pops for Wednesday night/Thursday.
Thursday max temperatures are totally dependent on the widespread
precipitation the models generate and thus have a high degree of not
verifying. However, considering we are going with high chance pops
this far in advance it makes more logical sense to go with the
rain-cooled temperatures the models are giving us. Just realize that
there is a good chance these temperatures could be altered in future
forecasts.
MJ
&&
.CLIMATE...
With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:
Kansas City:
Avg High/Low Record High Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006
St. Joseph
Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006
&&
.AVIATION...
For the 06z TAFs, surface boundary has pushed south of the terminal
sites as winds have turned east-northeast. Boundary currently
stretching across west central Missouri and east central Kansas and will
likely not make much more progress south. By tomorrow morning this
boundary should begin to start working north as a warm front in
response to an upper trough over the western US and strengthening
low-level southerly flow. Have included a period of VCTS for
tomorrow morning in at all TAF locations. Depending on position of
front tomorrow threat may need to be moved later into the afternoon.
15
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT FRI MAY 25 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF EASTERN KANSAS AND WESTERN AND CENTRAL MISSOURI THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON AS A WARM FRONT LIFTS TO NEAR I-70. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR- RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND 90. A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL AND NORTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HAWBLITZEL
The Pleasant Hill radar (KEAX), 41 km away, was scanning. The volume nearest the first event began at 10:56 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376592, 376594, 376597.